Kidney Transplant

New kidney precipitant - 4 months post

Hi everyone,

I'm new here. Nice to know this is out here! I am 4 months post kidney transplant. My wonderful husband was my donor and we are both doing really well. My new kidney is working great, however, I'm having a hard time dealing with some of the side effects from I believe is the prograf. It's been an emotional roller coaster. I will have weeks were I start to feel great then my meds get adjusted and I start to feel like crap. I was fortunate enough to skip dialysis and go straight to transplant. I know it takes at least 6 months to level out all my meds, but I'm just having a hard time dealing with it all. It's very overwhelming at times and I'm looking to connecting with anyone who has been been there.

Hope everyone is doing well.

Jenny

18 Replies
oldestnewest

I meant "recipient" obviously. haha

Reply

Hi Jenny, so glad your husband was able to be your donor. I donated a kidney to my son 3 1/2 years ago and in the second year he was having som toxicity to the prograf and Stanford doctors put him on a low dose of prednisone and lowered his prograf which helped him feel much better. Hope this is helpful.

Reply

Thank you Todd. I am currently on 5mg of prednisone, but I believe it's my prograf that I'm having a hard time with, too. They lower it then increase it then lower it then increase. But, I know I am still being adjusted and will eventually find my maintenance dose. I am looking forward to them lowing my prograf, hopefully. Thank you for reaching out. Going through a rough patch right now and I appreciate it!

Reply

You’re welcome. Hang in there, it took my son a couple years to get it right. Wishing you the best!

Reply

I hope you son continues to do well!

1 like
Reply

Hi Jenny,

You're right about the med's. They can be tricky. What is your transplant team saying? May I ask what type of symptoms you're having? Emotional or physical discomfort, or lack of energy?

Reply

Hi, mostly emotional and some discomfort. I believe it's the prograf. They are trying to find the right dosage for my current maintenance (which I know will change again at 6 months) level so it's been a lot of ups and downs. Right now I'm on 5mg a day and I can tell that's probably too high. I'm hoping the prograf level reflects that in my blood work and they can lower it to where my body can metabolize it and it won't build up. I've also noticed I'm having more hair loss than normal. That's hard to deal with. Everything else is going really well. My kidney is functioning perfectly and I'm so thankful for that. I know it's just all part of the process to get back to a normal, healthy life but it's hard and no one really talks about that part before transplant. Not in my experience anyway. I hope it's different for others. :)

Reply

You're right Jenny. Not much discussed before tx--and as you point out, we are so grateful for the gift, that these types of side effects seem insignificant in comparison. But you are correct on all accounts. There needs to be more "Patient to Patient" sharing of experiences. I, too, have more than normal hair loss. I've learned to work with a shorter cut and different styles, etc. I found that taking meds with food, (as opposed to taking on empty stomach), can help when levels are a bit too high, but not high enough to mess with amounts. Either way, make your habits consistent, so you maintain levels consistently. Hope this helps. Be well and stay in touch. You are not alone!

1 like
Reply

Hi Jenny

I am 6 months post transplant and like you I was fortunate not to need dialysis before transplant. My donor was deceased. I too have had ups and downs over the past 6 months mainly due to wild swings in my creatinine level, but now my consultants seemed to have adjusted the dosage of meds to the optimum level. I too have had up and down days and my wife is not shy in telling me to buck up. I am sure as time goes by you too will really start to enjoy life

Stanton

Reply

Thank you so much Stanton. Your words are very comforting and give me hope! I guess I didn't expect the process to be this difficult at times. I'm sure my husband is tired of my emotional ups and downs, although, he has been very supportive, I can see his frustration at times. It's nice to hear there is a light at the end of this tunnel. Logically, I know it's going to get better, but sometimes when you are in the middle of a tough time it's hard to remember that.

Thank you for reaching out.

Jenny

Reply

Hi Jenny, Thank god you didn't have to go on dialysis. My fiancé is in need of a transplant and doing home dialysis for about 7 months and it is hard although he still holds down a full time job. If anyone out there knows where I can get the word out he needs a donor or knows an influencer with lots of social media followers that would be awesome. I will do 2 hours a day for the new year getting the word out. Jenny stay strong and many prayers to you. You can do it. May 2018 see each day better for you!

Reply

Thank you for the prayers. I'm doing much better since my first post. Still some ups and downs but they are less and less. I truly hope your fiance receives his kidney real soon. I will keep him in my thoughts and prayers. He is a fighter and a warrior! I never experienced dialysis, but I have family members that have. I realize how blessed and lucky I was to be able to skip that. Tell him to stay strong! His time will come! I hope 2018 is his year!

Reply

Thank you so much for the prayers. As he is a talented engineer, he keeps getting up at 5am each day. I think it helps he has a purpose and kids to keep him motivated. It can be so draining and tiring. It's like having surgery side effects daily. The whole transplant process is time sensitive. IF anyone has any ideas on how to spread the word expoentially on social media, I'm all ears. Really need an influencer with many followers to help get the word out. Jenny, you can only go up from here. Please God help those in need and ease their pain. Together, we can all do better. Take very good care and spoil yourself please.

gofundme.com/gregoneedskidn...

Reply

Thank you. :)

Reply

Jenny- I find walking helps a lot - a minimum of 6,000-7,000 steps a day. I feel physically better & much happier. It also will burn off the extra blood glucose/lower bp.

Much luck to you & hope it all settles down soon for you.

1 like
Reply

Maddisson, Thanks for your reply. I think things are finally starting to balance out. I'm about to hit my 7 month post transplant date on Jan. 6th and so far so good. The side effects are starting to become less noticeable which is also nice.

And I agree! That is the best advice! I have discovered that walking or some kind of good physical activity helps tremendously! I try to walk at least 3 miles a day or do a run/walk. It also helps my mental health so much! I, too, feel so much better and happier during the day after I exercise. I can certainly tell a difference when I don't exercise or I'm not physically active.

Thanks for the well wishes!

Jenny

Reply

Jenny you are in my prayers again tonight. Thank god you didnt do dialysis. Everything will be fine. The 6 months of highs and lows will subside and go away. Its normal what you are going through to get back to you! Take care please!

Reply

It took me almost a year to adjust to the meds. I got over the emotional part pretty quickly, but had a lot of gastrointestinal issues - if you know what I mean. It takes awhile to also get on the right dose of the immunosuppressants. Transplant clinic also found I did better and felt better taking name brand of these meds rather than generic. Generic, even though basically the same med, can have slight variables. So I take Neoral & Myfortic rather than the generic cyclosporine & mycophenolate.

So, make sure you continue to let your transplant team know how you are doing. Remember, you need to be your own advocate. You don't need to be silent about the side effects, because there are things they can do to help. Good luck on this journey!

Reply

You may also like...